Please use this identifier to cite or link to this item: http://hdl.handle.net/2381/39831
Title: Magnetic reconnection during steady magnetospheric convection and other magnetospheric modes
Authors: Hubert, Benoit
Gerard, Jean-Claude
Milan, Steve E.
Cowley, Stanley W. H.
First Published: 28-Mar-2017
Publisher: European Geosciences Union (EGU) 1. Copernicus Publications 2. Springer Verlag
Citation: Annales Geophysicae, 2017, 35 (3), pp. 505-524
Abstract: We use remote sensing of the proton aurora with the IMAGE-FUV SI12 (Imager for Magnetopause to Aurora Global Exploration–Far Ultraviolet–Spectrographic Imaging at 121.8 nm) instrument and radar measurements of the ionospheric convection from the SuperDARN (Super Dual Aurora Radar Network) facility to estimate the open magnetic flux in the Earth's magnetosphere and the reconnection rates at the dayside magnetopause and in the magnetotail during intervals of steady magnetospheric convection (SMC). We find that SMC intervals occur with relatively high open magnetic flux (average  ∼  0.745 GWb, standard deviation  ∼  0.16 GWb), which is often found to be nearly steady, when the magnetic flux opening and closure rates approximately balance around 55 kV on average, with a standard deviation of 21 kV. We find that the residence timescale of open magnetic flux, defined as the ratio between the open magnetospheric flux and the flux closure rate, is roughly 4 h during SMCs. Interestingly, this number is approximately what can be deduced from the discussion of the length of the tail published by Dungey (1965), assuming a solar wind speed of  ∼  450 km s−1. We also infer an enhanced convection velocity in the tail, driving open magnetic flux to the nightside reconnection site. We compare our results with previously published studies in order to identify different magnetospheric modes. These are ordered by increasing open magnetic flux and reconnection rate as quiet conditions, SMCs, substorms (with an important overlap between these last two) and sawtooth intervals.
DOI Link: 10.5194/angeo-35-505-2017
ISSN: 0992-7689
eISSN: 1432-0576
Links: http://www.ann-geophys.net/35/505/2017/
http://hdl.handle.net/2381/39831
Version: Publisher Version
Status: Peer-reviewed
Type: Journal Article
Rights: Copyright © the authors, 2017. This is an open-access article distributed under the terms of the Creative Commons Attribution License ( http://creativecommons.org/licenses/by/3.0/ ), which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Appears in Collections:Published Articles, Dept. of Physics and Astronomy

Files in This Item:
File Description SizeFormat 
angeo-35-505-2017.pdfPublished (publisher PDF)7.19 MBAdobe PDFView/Open


Items in LRA are protected by copyright, with all rights reserved, unless otherwise indicated.